Alert archive / New Mexico / Wind Advisories in 2020
Wind Advisory 23, NWS El Paso, TX
NWS El Paso, TX issued this wind advisory at Nov 29, 2020, 2:39 AM MST for El Paso County, Hudspeth County, Texas; Doña Ana County, Grant County, Hidalgo County, New Mexico. It took effect at Nov 29, 2020, 5:00 PM MST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Nov 29, 2020, 2:39 AM MST (09:39 UTC)
- In effect from
- Nov 29, 2020, 5:00 PM MST
- Expired
- Nov 30, 2020, 11:00 AM MST
- In force
- 18 hr
- Issued by
- NWS El Paso, TX
Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, El Paso County, TX, Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 43 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 9.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2196 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
412 WWUS74 KEPZ 290939 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso TX/ Santa Teresa NM 239 AM MST Sun Nov 29 2020 NMZ411-TXZ418-420-422-292300- /O.NEW.KEPZ.WI.Y.0023.201130T0000Z-201130T1200Z/ Southern Dona Ana County/Mesilla Valley-Western El Paso County- Northern Hudspeth Highlands/Hueco Mountains- Southern Hudspeth Highlands- Including the cities of Las Cruces, Vado, Sunland Park, Downtown El Paso, West El Paso, Upper Valley, Hueco Tanks, Loma Linda, and Sierra Blanca 239 AM MST Sun Nov 29 2020 ...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM MST MONDAY... * WHAT...East winds 25 to 35 mph with gusts up to 45 mph expected. Stronger wind gusts up to 55 mph will occur along the western slopes of area mountains. Patchy blowing dust is also possible. * WHERE...Southern Dona Ana County in New Mexico, and portions of El Paso and Hudspeth Counties in far west Texas. * WHEN...From 5 PM this afternoon to 5 AM MST Monday. * ADDITIONAL DETAILS...Expect the strongest winds to occur generally between 7 PM Sunday evening and 3 AM Monday morning. Locations along the west slopes of area mountains, including west El Paso, east Las Cruces, and Hueco Tanks will see the strongest gusts. These winds will blow around unsecured objects, and could also knock down tree limbs. Potentially hazardous driving conditions will be present as well. Additionally, these strong winds may create areas of blowing dust with reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Be sure to secure loose outdoor objects. Blowing dust will also be possible and may impact travel. && $$ Pegram
2 follow-up statements
311 WWUS74 KEPZ 292126 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso TX/ Santa Teresa NM 226 PM MST Sun Nov 29 2020 NMZ404>406-301200- /O.EXB.KEPZ.WI.Y.0023.201130T0500Z-201130T1800Z/ Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel- Including the cities of Lordsburg, Red Rock, Virden, Antelope Wells, Animas, Hachita, and Cloverdale 226 PM MST Sun Nov 29 2020 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 11 AM MST MONDAY... * WHAT...East winds 20 to 30 mph with gusts up to 45 mph expected. Patchy blowing dust is also possible. * WHERE...West Slope areas across Hidalgo County as well lowland locations across I-10 near Lordsburg. * WHEN...From 10 PM this evening to 11 AM MST Monday. * ADDITIONAL DETAILS...Expect the strongest winds to occur generally between midnight and 8 AM Monday morning. West Slope areas within Hidalgo County and lowland locations near I-10 will see the strongest winds. This may lead to areas of blowing dust, especially near the Playa. Wind chill values between 15 and 20 are also expected within the areas of highest winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Dress appropriately for cold wind chills and remember to protect pets from the cold. && $$ NMZ411-TXZ418-420-422-301200- /O.CON.KEPZ.WI.Y.0023.201130T0000Z-201130T1200Z/ Southern Dona Ana County/Mesilla Valley-Western El Paso County- Northern Hudspeth Highlands/Hueco Mountains- Southern Hudspeth Highlands- Including the cities of Las Cruces, Vado, Sunland Park, Downtown El Paso, West El Paso, Upper Valley, Hueco Tanks, Loma Linda, and Sierra Blanca 226 PM MST Sun Nov 29 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST MONDAY... * WHAT...East winds 25 to 35 mph with gusts up to 45 mph expected. Stronger wind gusts up to 55 mph will occur along the western slopes of area mountains. Patchy blowing dust is also possible. * WHERE...Southern Dona Ana County in New Mexico, and portions of El Paso and Hudspeth Counties in far west Texas. * WHEN...From 5 PM this afternoon to 5 AM MST Monday. * ADDITIONAL DETAILS...Expect the strongest winds to occur generally between 7 PM Sunday evening and 3 AM Monday morning. Locations along the west slopes of area mountains, including west El Paso, east Las Cruces, and Hueco Tanks will see the strongest gusts. Wind chill values will also be between 15 and 20 within the areas of highest winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Be sure to secure loose outdoor objects. Blowing dust will also be possible and may impact travel. Dress appropriately for cold wind chills and remember to protect pets from the cold. && $$
502 WWUS74 KEPZ 301153 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso TX/ Santa Teresa NM 453 AM MST Mon Nov 30 2020 NMZ411-TXZ418-420-422-301300- /O.EXP.KEPZ.WI.Y.0023.000000T0000Z-201130T1200Z/ Southern Dona Ana County/Mesilla Valley-Western El Paso County- Northern Hudspeth Highlands/Hueco Mountains- Southern Hudspeth Highlands- Including the cities of Las Cruces, Vado, Sunland Park, Downtown El Paso, West El Paso, Upper Valley, Hueco Tanks, Loma Linda, and Sierra Blanca 453 AM MST Mon Nov 30 2020 ...WIND ADVISORY WILL EXPIRE AT 5 AM MST THIS MORNING... Gusty winds along the western slopes of the Organ, Franklin, and Hueco Mountains will diminish through the morning hours. Since wind speeds are forecast to be below advisory criteria, the product will be allowed to expire. A Wind Advisory does remain in effect for Hidalgo and and southern Grant Counties until 11 AM. $$ NMZ404>406-301800- /O.CON.KEPZ.WI.Y.0023.000000T0000Z-201130T1800Z/ Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel- Including the cities of Lordsburg, Red Rock, Virden, Antelope Wells, Animas, Hachita, and Cloverdale 453 AM MST Mon Nov 30 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...East winds 20 to 30 mph with gusts up to 45 mph expected. Patchy blowing dust is also possible. * WHERE...West slope areas across Hidalgo County, as well lowland locations along I-10 near Lordsburg. * WHEN...Through 11 AM MST this morning. * ADDITIONAL DETAILS...Expect the strongest winds to occur through 8 AM this morning. West slope areas within Hidalgo County and lowland locations near I-10 will see the strongest winds. This may lead to areas of blowing dust, especially near the Playa. Wind chill values between 15 and 20 are also expected within the areas of highest winds this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Dress appropriately for cold wind chills and remember to protect pets from the cold. Remain alert for changes in visibility while driving. && $$ Pegram
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Nov 29, 2:38 AM MST, 1 minute earlier.
Area forecast discussion, Nov 29, 2:38 AM MST, 1 minute before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
238 AM MST Sun Nov 29 2020
.SYNOPSIS...
Sunny skies with seasonal temperatures will occur today. A strong
cold front will bring cooler temperatures and gusty winds to the
region tonight and early Monday. Temperatures will rebound on
Tuesday but will drop again Wednesday as another cold front moves
through the region. A upper level weather system drop down over
the region late Wednesday through Thursday. However, lack of
moisture will prevent any kind of meaningful precipitation from
this system. Dry conditions will persist through next weekend.
&&
.DISCUSSION...
.SHORT TERM...Today and Tonight...
The upper low that brought some snow showers to the mountains Friday
night continues to move off to the east into the southern Plains.
The Borderland remains under northwesterly flow aloft behind this
system, which has resulted in much cooler temperatures. Current
temperatures as of 2am this morning are already in the mid 20s for
portions of the lowlands. Expect everyone to dip below freezing by
sunrise, with some teens possible in the cooler areas of the Gila
and Sacramento Mountains, as well as out by Deming where temps have
tumbled rapidly already. Throughout most of the day on Sunday, clear
skies and light winds will prevail. High temperatures will be able
to warm back up to normal to around 60 degrees.
Conditions will start to take a sudden turn by the later afternoon
hours as a strong backdoor cold front pushes through. Winds across
the Otero Mesa, as well as El Paso, Hudspeth, and southern Dona Ana
Counties will start to gradually increase just before sunset.
Easterly winds will then continue to strengthen over the next
several hours into the evening and overnight periods as the pressure
gradient at the surface tightens behind the frontal passage. The GFS
has been very consistent with showing 850mb winds of 35-40kts across
these areas for several days now, so we're expecting sustained winds
of 25-35mph with gusts up to 40-45mph. The strongest wind gusts of
up to 55mph will be possible along the western slopes of area
mountains, including west El Paso, east Las Cruces, and by the Hueco
Tanks area. As a result, a Wind Advisory has been issued for
southern Dona Ana County and portions of El Paso and Hudspeth
Counties from 5pm Sunday to 5am Monday. These winds may create areas
of patchy blowing dust as well, and be sure to tie down any loose
holiday decorations that could be blown around. As is typical with
an easterly push of winds from a backdoor front, we aren't expecting
much in the way of breezy winds for central and east El Paso. The
western side of the city will be the focus for the strong winds
overnight as mentioned above due to downsloping. Winds will start to
gradually decrease by sunrise Monday morning, and even more so by
mid-day Monday.
&&
.LONG TERM...Monday through Sunday...
Dry conditions are expected to persist over the region for the
next several days. Cooler temperatures are expected on Monday with
afternoon highs several degrees below seasonal averages. Strong
easterly winds early Monday morning will gradually subside as the
surface pressure gradient relaxes across the area. Overnight
temperatures on Monday night will be colder under clear skies and
light winds, allowing decent radiative cooling to take place. Day
time temperatures will rebound on Tuesday under sunny skies with
afternoon temperatures near seasonal averages.
A pattern change will occur Tuesday night through Thursday. As a
ridge on the west coast increases amplitude, a deepening large low
pressure system will drop southward down the front side the ridge
into the western plains states, setting up a northerly to
northwesterly flow over New Mexico. Vorticity Maximums rotating
around this deep low will rotate a trough the state Wednesday
night and Thursday. In addition another cold front will move
through the area on Wednesday with gusty east winds and much lower
temperatures expected.
Chances for precipitation from this system remain very poor.
Available atmospheric moisture remains very low, and with the
current model runs, there is no real mechanism to transport
moisture into the region. Cold core dynamics may be not be
sufficient enough to cool the atmosphere to saturation to
generate any showers. That said, models have been somewhat
unstable forecasting the particulars of this system, so a stray
light shower at higher elevations is still a possibility but will
have minimal impact at this time.
For Friday and next weekend, high pressure will maintain overall
dry conditions. Temperatures will begin to rebound back to
seasonal normals under light winds and sunny skies. The long term
outlook beyond day 7 for the early following week is another
possible storm system, but it is too early to tell if any
impactful weather will occur with it.
&&
.AVIATION...06Z TAF CYCLE
VFR conditions prevail through the period. Winds will be
generally light and variable in the overnight period. Then winds
become from the north and northeast with speeds AOB 10 kts after
15Z. A backdoor cold front arrives in the area after 20Z. This
will bring breezy to windy conditions across the southern half of
the CWA. Strong gusty easterly winds are expected in the evening
hours, especially over the west slopes of area mountains. LLWS is
possible as the front moves through the area in the evening.
&&
.FIRE WEATHER...
A strong backdoor cold front will push through the Borderland
this afternoon resulting in stronger winds overnight. Easterly
20-foot winds will start to ramp up for southern parts of NM fire
weather zone 112 and TX fire weather zones 055 and 056
around/after sunset. The strongest winds are expected late evening
and overnight as 20- foot winds will increase to 15-20mph with
higher gusts. The strongest winds will occur along the western
slopes of the Organ, Franklin, and Hueco Mountains. Winds will
start to subside after sunrise Monday morning, except for western
parts of NM fire zone 111 where winds will remain elevated through
the afternoon. Min RHs today and Monday will be around 15-20
percent, but no critical fire weather conditions are anticipated
due to the off timing of the gusty winds. Winds will be light and
westerly on Tuesday with min RHs around 12-18 percent. A weather
system may try to approach the area by mid-week potentially
increasing RHs and wind speeds. Vent rates will generally remain
poor to fair.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 61 33 54 30 / 0 0 0 0
Sierra Blanca 60 27 52 27 / 0 0 0 0
Las Cruces 59 25 51 25 / 0 0 0 0
Alamogordo 58 23 52 25 / 0 0 0 0
Cloudcroft 39 14 35 19 / 0 0 0 0
Truth or Consequences 58 27 51 27 / 0 0 0 0
Silver City 57 27 48 28 / 0 0 0 0
Deming 60 25 52 21 / 0 0 0 0
Lordsburg 61 30 53 22 / 0 0 0 0
West El Paso Metro 60 35 54 33 / 0 0 0 0
Dell City 59 23 53 22 / 0 0 0 0
Fort Hancock 64 28 59 26 / 0 0 0 0
Loma Linda 55 30 48 30 / 0 0 0 0
Fabens 61 31 55 28 / 0 0 0 0
Santa Teresa 58 29 51 25 / 0 0 0 0
White Sands HQ 58 31 51 31 / 0 0 0 0
Jornada Range 58 25 50 25 / 0 0 0 0
Hatch 60 23 52 23 / 0 0 0 0
Columbus 60 28 53 25 / 0 0 0 0
Orogrande 59 28 52 26 / 0 0 0 0
Mayhill 46 17 48 24 / 0 0 0 0
Mescalero 47 16 44 19 / 0 0 0 0
Timberon 47 16 42 19 / 0 0 0 0
Winston 52 15 47 17 / 0 0 0 0
Hillsboro 56 21 51 22 / 0 0 0 0
Spaceport 58 23 50 25 / 0 0 0 0
Lake Roberts 58 20 50 22 / 0 0 0 0
Hurley 58 21 48 22 / 0 0 0 0
Cliff 63 26 55 25 / 0 0 0 0
Mule Creek 61 26 51 25 / 0 0 0 0
Faywood 57 25 48 25 / 0 0 0 0
Animas 62 29 55 22 / 0 0 0 0
Hachita 60 25 53 19 / 0 0 0 0
Antelope Wells 59 26 55 23 / 0 0 0 0
Cloverdale 58 30 52 27 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 5 PM this afternoon to 5 AM MST Monday for
NMZ411.
TX...Wind Advisory from 5 PM this afternoon to 5 AM MST Monday for
TXZ418-420-422.
&&
32-Pegram/04-LundeenHazardous weather outlook, Nov 28, 5:48 AM MST, 20 hours 51 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 548 AM MST Sat Nov 28 2020 NMZ401>413-417-TXZ418>424-291300- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 548 AM MST Sat Nov 28 2020 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday A backdoor cold front will push through Sunday evening significantly increasing easterly winds. The strongest winds will occur over the Otero Mesa, Hudspeth and El Paso Counties, southern Dona Ana County, and northern Hidalgo County near Lordsburg. Gusts up to 50mph will be likely along the western slopes of area mountains, including in west El Paso and east Las Cruces. These gusts could blow around loose outdoor objects and knock down small limbs. Winds will decrease by mid-day Monday. Also, overnight lows will drop below freezing for most locations each night, so remember to protect your pets, plants, and pipes. Another weather system may approach the Borderland by mid-week potentially bringing a chance for scattered precipitation. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NMZ414>416-291300- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- 548 AM MST Sat Nov 28 2020 This Hazardous Weather Outlook is for portions of south central New Mexico. .DAY ONE...Today and Tonight A few snow showers will linger across the Sacramento Mountains through the mid-morning hours as a weather system gradually exits the area. Additional accumulation of up to half an inch to an inch is possible within these snow showers. Some roads are already snow-covered and icy from the precipitation last evening. Use caution if traveling this morning as roads will be slick. .DAYS TWO THROUGH SEVEN...Sunday through Friday Breezy winds are possible Sunday afternoon as a strong backdoor cold front moves through. These winds could blow around loose outdoor objects. Another weather system may approach the Borderland by mid-week potentially bringing another chance of scattered precipitation. Overnight lows will drop into the lower 20s to upper teens each night, so remember to protect your pets, plants, and pipes. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, though snowfall reports are always encouraged and appreciated. Pegram
Nearby
Wind Advisories in New Mexico, 2020Wind Advisories in Texas, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.